Virginia, 2012

Winter Weather in Virginia, January 22 to 23, 2012

January 22 to 23, 2012 · NWS LWX · 17 events in 17 counties and zones

Low pressure was located over the central portion of the nation while high pressure remained just off the New England Coast. Surface cold air remained in place during the evening hours of the 22nd into the morning hours of the 23rd.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure was located over the central portion of the nation while high pressure remained just off the New England Coast. Surface cold air remained in place during the evening hours of the 22nd into the morning hours of the 23rd. A southerly flow around the low allowed for warm and moist air to overrun the surface cold air, resulting in periods of freezing drizzle. Temperatures rose above freezing later during the morning hours of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 22, 2:21 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Jan 22, 2:21 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EST SUN JAN 22 2012

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFFSHORE TONIGHT AS A COLD FRONT APPROACHES
FROM THE WEST. THE COLD FRONT WILL PASS THROUGH OUR AREA MONDAY
NIGHT. HIGH PRESSURE BUILD OVERHEAD TUESDAY AND WEDNESDAY BEFORE A
STORM SYSTEM IMPACTS THE REGION LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
HIGH PRESSURE RIDGE BI-SECTING THE CWFA THIS AFTERNOON WILL MOVE
OFFSHORE LATER TONIGHT. LOW PRESSURE OVER THE CENTRAL US WILL MOVE
INTO THE GREAT LAKES...WHILE A FRONT APPROACHES FROM THE WEST.

TEMPERATURES HAVE STRUGGLED TO GET ABOVE FREEZING ACROSS THE CWFA
THIS AFTERNOON WITH THE THICK CLOUD COVER. COLD AIR WILL REMAIN IN
PLACE OVERNIGHT AS COLD AIR DAMMING EVENT CONTINUES.

FLURRIES/LIGHT SNOW SHOWERS CONTINUE ACROSS AREAS EAST OF THE BLUE
RIDGE THIS AFTERNOON. AS TEMPS WARM ALOFT...THIS LIGHT PRECIP WILL
CHANGE OVER TO LIGHT FREEZING RAIN/FREEZING DRIZZLE WHERE TEMPS ARE
AOB 32 DEGREES AT THE SURFACE. DURING THE LATE EVENING AND INTO THE
OVERNIGHT HOURS...PRECIP MAY BECOME MORE WIDESPREAD AS ISENTROPIC
LIFT OVER THE COLD DOME OF AIR IN PLACE INCREASES. QPF WILL BE VERY
LIGHT...AND ONLY LIGHT ICING IS EXPECTED (LESS THAN A TENTH OF AN
INCH). KING GEORGE AND ST MARYS COUNTIES WERE THE ONLY ZONES TO
REMAIN ABOVE FREEZING...SO PRECIP IS NOT EXPECTED TO BE OF THE
FROZEN VARIETY.

TEMPS ARE EXPECTED TO RISE ABOVE FREEZING AS THE FRONT NEARS THE
CWFA MONDAY MORNING. COLD AIR SHOULD LINGER THE LONGEST ACROSS THE
NW ALONG THE MASON DIXON LINE.

MODEL GUIDANCE ALL VERY SIMILAR SO TOOK BLEND. TEMPS ON MONDAY
SLIGHTLY COOLER THAN PREVIOUS FORECASTS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT WILL PASS THROUGH THE REGION MONDAY EVENING. ANY
SHOWERS AHEAD OF THE BOUNDARY MONDAY EVENING WILL DISSIPATE AS THE
FRONT MOVES OFF TO THE EAST. HIGH PRESSURE WILL APPROACH THE AREA
FROM THE TENNESSEE VALLEY OVERNIGHT MONDAY. LIGHT WINDS ALONG WITH
CLEARING SKIES OVERNIGHT MONDAY WILL ALLOW FOR RADIATIONAL COOLING.
HOWEVER...LOW-LEVEL MOISTURE WILL REMAIN HIGH CAUSING SOME FOG TO
DEVELOP.

ANY FOG TUESDAY MORNING WILL BURN OFF BY MID-MORNING AND HIGH
PRESSURE WILL BUILD OVERHEAD CAUSING PLENTY OF SUNSHINE ALONG WITH
MILD CONDITIONS. MAX TEMPS TUESDAY WILL BE IN THE 50S ACROSS MOST
LOCATIONS WITH LOWER 60S POSSIBLE ACROSS CENTRAL VIRGINIA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL REMAIN OVERHEAD THROUGH WEDNESDAY BEFORE MOVING
OFF THE COAST. ANOTHER STORM SYSTEM WILL LIKELY IMPACT THE REGION
LATE IN THE WEEK. THERE APPEARS TO BE ENOUGH WARM AIR WITH THIS
SYSTEM FOR PRECIPITATION TO BE IN THE FORM OF RAIN ACROSS MOST
LOCATIONS. HIGH PRESSURE MAY RETURN FOR NEXT WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CIGS MOSTLY MVFR THIS AFTERNOON BUT ARE EXPECTED TO DECREASE TO IFR
VALUES BY THE EVENING. LIGHT FREEZING RAIN AND DRIZZLE EXPECTED
OVERNIGHT AND EARLY MONDAY MORNING. SOME IMPROVEMENT IN CIGS TO MVFR
EXPECTED BY TOMORROW AFTERNOON AS A FRONT MOVES THROUGH THE REGION.

N/NE WINDS AOB 10 KT THIS EVENING WILL SWITCH TO THE NW OVERNIGHT.
SE WINDS EXPECTED ON MONDAY.

A COLD FRONT WILL PASS THROUGH THE TERMINALS MONDAY NIGHT. IFR
CIGS/VSBYS MAY IMPROVE BRIEFLY BEHIND THE FRONT...BUT FOG MAY IMPACT
THE TERMINALS OVERNIGHT MONDAY INTO TUESDAY MORNING.

HIGH PRESSURE WILL BUILD OVER THE TERMINALS LATER TUESDAY INTO
WEDNESDAY WITH VFR CONDITIONS EXPECTED. A STORM SYSTEM WILL LIKELY
IMPACT THE TERMINALS THURSDAY.

&&

.MARINE...
HIGH PRESSURE RIDGE WILL MOVE OFFSHORE LATE TONIGHT AS A COLD FRONT
MOVES INTO THE MID ATLANTIC. LIGHT FREEZING RAIN AND RAIN WILL BREAK
OUT THIS EVENING AND CONTINUE THROUGH MONDAY MORNING. A CHANGE OVER
TO ALL RAIN IS EXPECTED BY EARLY MONDAY MORNING ACROSS THE WATERS.

N/NE FLOW WILL CONTINUE ACROSS THE WATERS THIS AFTERNOON AND
EVENING...BUT SWITCH AROUND TO THE NW AFTER MIDNIGHT. SPEEDS WILL
REMAIN AOB 15 KT. DURING THE AFTERNOON ON MONDAY..FLOW SWITCHES TO
THE SOUTH AHEAD OF A COLD FRONT. SPEEDS REMAIN AOB 15 KT.

A COLD FRONT WILL PASS THROUGH THE WATERS MONDAY NIGHT. SOUTHERLY
WINDS WILL GUST AROUND 20 KNOTS AHEAD OF THE FRONT MONDAY EVENING
ACROSS THE MIDDLE PORTION OF THE BAY AND LOWER TIDAL POTOMAC RIVER.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THESE AREAS.

HIGH PRESSURE WILL BUILD BUILD TOWARD THE WATERS OVERNIGHT MONDAY
THROUGH TUESDAY. WIND GUSTS SHOULD REMAIN BELOW SCA CRITERIA DUE TO
THE RELATIVELY COOLER WATERS. A STORM SYSTEM WILL LIKELY IMPACT THE
WATERS LATE IN THE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FREEZING RAIN ADVISORY UNTIL 6 AM EST MONDAY FOR DCZ001.
MD...FREEZING RAIN ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST
     MONDAY FOR MDZ501-502.
     FREEZING RAIN ADVISORY UNTIL 9 AM EST MONDAY FOR MDZ003>006-
     009-010.
     FREEZING RAIN ADVISORY UNTIL 6 AM EST MONDAY FOR MDZ007-011-
     013-014-016-018.
VA...FREEZING RAIN ADVISORY UNTIL 9 AM EST MONDAY FOR VAZ025>031-
     040-042-501-503-504.
     FREEZING RAIN ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ036>039-
     050>056-502.
WV...FREEZING RAIN ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST
     MONDAY FOR WVZ050-051-055-501>504.
     FREEZING RAIN ADVISORY UNTIL 9 AM EST MONDAY FOR WVZ052-053-
     505-506.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM MONDAY TO MIDNIGHT EST MONDAY
     NIGHT FOR ANZ533-534-537-541>543.

&&

LISTEMAA/LASORSA
Hazardous weather outlook, Jan 22, 4:11 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EST SUN JAN 22 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
230915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
411 PM EST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL DEVELOP ACROSS MUCH
OF THE OUTLOOK AREA THIS AFTERNOON AND OVERNIGHT. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR MOST LOCALES. SEE WBCWSWLWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER WEATHER ADVISORY CONTINUES FOR RUSH HOUR MONDAY MORNING.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR PORTIONS OF THE WATERS
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE FORWARD
ANY ICING REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-230915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
411 PM EST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL DEVELOP ACROSS THE
OUTLOOK AREA THIS AFTERNOON AND OVERNIGHT. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED. SEE WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER WEATHER ADVISORY CONTINUES THROUGH RUSH HOUR MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE FORWARD
ANY ICING REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Greene

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Greene forecast zone
Reported by
Unknown
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Orange

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Orange forecast zone
Reported by
Unknown
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Spotsylvania

When
January 22, 6:00 PM EST to January 23, 7:00 AM EST
Where
Spotsylvania forecast zone
Reported by
Unknown
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Culpeper

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Culpeper forecast zone
Reported by
Unknown
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Madison

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Madison forecast zone
Reported by
Unknown
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Rappahannock

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Rappahannock forecast zone
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Northern Fauquier

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Unknown
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the northern portion of the county.

Winter Weather, Prince William

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Prince William forecast zone
Reported by
Unknown

A light glaze of ice was estimated across the county.

Winter Weather, Albemarle

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

A light glaze of ice was reported at Earlysville.

Winter Weather, Southern Fauquier

When
January 22, 6:00 PM EST to January 23, 10:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
NWS Employee
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A light glaze of ice was reported near Catlett.

Winter Weather, Fairfax

When
January 22, 6:00 PM EST to January 23, 7:00 AM EST
Where
Fairfax forecast zone
Reported by
NWS Employee
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

A light glaze of ice was reported near Herndon.

Winter Weather, Arlington

When
January 22, 6:00 PM EST to January 23, 7:00 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

A light glaze of ice was reported at Reagan National Airport.

Winter Weather, Loudoun

When
January 22, 11:00 PM EST to January 23, 10:00 AM EST
Where
Loudoun forecast zone
Reported by
NWS Employee

A light glaze of ice was reported near Arcola.

Winter Weather, Clarke

When
January 23, 3:00 AM EST to 10:00 AM EST
Where
Clarke forecast zone
Reported by
Unknown
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Frederick

When
January 23, 3:00 AM EST to 10:00 AM EST
Where
Frederick forecast zone
Reported by
Unknown
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Warren

When
January 23, 3:00 AM EST to 10:00 AM EST
Where
Warren forecast zone
Reported by
Unknown
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

Winter Weather, Shenandoah

When
January 23, 3:00 AM EST to 10:00 AM EST
Where
Shenandoah forecast zone
Reported by
Unknown
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A light glaze of ice was estimated across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362141, 362142, 362143, 362144, 362145, 362146, 362147, 362148, 362149, 362150, 362151, 362152, 362153, 362137, 362138, 362139, 362140.